Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 170, NWS Topeka, KS

August 19, 2003Marshall County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 19, 2003, 7:20 PM CDT for Marshall County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2003, 7:20 PM CDT (00:20 UTC)
Expired
Aug 19, 2003, 8:00 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Marshall County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 3:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1529 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1529 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2641 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 200020
SVRTOP
KSC117-200100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT TUE AUG 19 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS

* UNTIL 800 PM CDT

* AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF BEATTIE...OR ABOUT 9
  MILES SOUTHEAST OF MARYSVILLE...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  BEATTIE
  AXTELL
  SUMMERFIELD

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3983 9664 3969 9647 3984 9623 4000 9624
          3999 9644

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:15 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 19, 4:15 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
415 PM CDT TUE AUG 19 2003

...THUNDERSTORM CHANCES AND HEAT ARE THE MAIN FORECAST CHALLENGES
THROUGH THURSDAY....

THIS MORNINGS UPPER AIR ANALYSIS SHOWED A CLOSED LOW OVER EASTERN
WY/WESTERN NE. A BROAD RIDGE WAS LOCATED ACROSS THE GREAT LAKE
STATES AND LOWER MS RIVER VALLEY. THE STRONGEST UPPER LEVEL JET WAS
LOCATED ACROSS CENTRAL CANADA. THE 18Z SURFACE MAP SHOWED AN OUTFLOW
BOUNDARY ACROSS EASTERN NEBRASKA WHILE A LEE SURFACE TROUGH
EXTENDED FROM WESTERN NEBRASKA SOUTHWARD THROUGH EASTERN CO.
HIGH-BASED THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHWEST KANSAS.

CONVECTIVE TEMPERATURES WILL BE REACHED LATE THIS AFTERNOON ACROSS
THE FORECAST AREA. THUNDERSTORMS WILL DEVELOP ACROSS THE NORTHERN
AND WESTERN COUNTIES LATE THIS AFTERNOON AND EVENING. THE NUMEROUS
COVERAGE OF THUNDERSTORMS SHOULD REMAIN NORTH OF THE FORECAST AREA
ALONG THE SURFACE OUTFLOW BOUNDARY OVER EASTERN NEBRASKA. AT THIS
TIME I WILL KEEP SCATTERED POPS ACROSS THE WESTERN AND NORTHERN
COUNTIES WITH ISOLATED POPS ACROSS THE EAST-CENTRAL AND SOUTHERN
COUNTIES. VEERING AND INCREASING WIND PROFILES WITH HEIGHT COMBINE
WITH  CAPES AT OR ABOVE 1800 J/KG MAY ALLOW A FEW THUNDERSTORMS TO
REACH SEVERE LIMITS. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING OUTFLOW WINDS.

THE UPPER LOW OVER WESTERN NEBRASKA WILL BECOME AN OPEN WAVE AS IT
LIFTS NORTHEAST INTO MINNESOTA BY WEDNESDAY AFTERNOON. THE SOUTHERN
EXTENT OF THE UPPER LEVEL TROUGH AXIS WILL MOVE ACROSS EASTERN
KANSAS WEDNESDAY AFTERNOON. SYNOPTIC SCALE LIFT AHEAD OF THE UPPER
LEVEL TROUGH AXIS WILL IMPROVE THE ENVIRONMENT FOR THUNDERSTORM
DEVELOPMENT ACROSS EASTERN KANSAS WEDNESDAY AFTERNOON. A SURFACE
TROUGH WILL ALSO MOVE EAST ACROSS THE FORECAST AREA TOMORROW
AFTERNOON. SURFACE CONVERGENCE AHEAD OF THE SURFACE TROUGH AXIS
SHOULD BE SUFFICIENT FOR SCATTERED THUNDERSTORMS TO DEVELOP DURING
THE AFTERNOON HOURS ACROSS THE WESTERN COUNTIES. THE THUNDERSTORMS
WILL MOVE EAST ACROSS THE REMAINDER OF THE AREA DURING THE LATE
AFTERNOON AND EVENING HOURS. HIGH TEMPERATURES ON WEDNESDAY WILL
REACH INTO THE UPPER 90S TO AROUND 100 DEGREES. DEW POINTS AHEAD OF
THE TROUGH AXIS WILL BE IN THE UPPER 60S TO AROUND 70 DEGREES...THUS
HEAT INDEX VALUES WILL ONCE AGAIN BE IN THE 102 TO 108 DEGREE RANGE.
LOW-LEVEL COLD AIR ADVECTION ON THE WEST SIDE OF THE UPPER LEVEL
TROUGH OVER MINNESOTA WILL CAUSE A COLD FRONT TO MOVE SOUTH ACROSS
EASTERN KANSAS ON THURSDAY. THERE MAY BE ANOTHER SLIGHT CHANCE FOR
THUNDERSTORMS ALONG AND AHEAD OF THE SURFACE COLD FRONT THURSDAY
AFTERNOON. SLIGHTLY COOLER AIR WILL MOVE SOUTH ACROSS EASTERN KANSAS
ON FRIDAY. HIGH TEMPERATURES ON FRIDAY WILL BE IN THE LOWER TO MID
90S.

THE EXTENDED RANGE MODELS SHOW THE UPPER LEVEL RIDGE INTENSIFYING
ACROSS THE CENTRAL PLAINS EARLY NEXT WEEK. EXPECT DRY CONDITIONS
THROUGH THE WEEKEND INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL
WARM INTO THE MID AND UPPER 90S SUNDAY THROUGH NEXT TUESDAY. THE
UKMET AND ECMWF MODEL SOLUTION AMPLIFIES THE UPPER LEVEL RIDGE MORE
SO THAN THE GFS. IF THE UKMET AND ECMWF SOLUTIONS VERIFY HIGH
TEMPERATURES WILL BE A CATEGORY HIGHER.

.TOP...KSZ08-12>20-24>26>34-39. SEVERE THUNDERSTORM WATCH IN EFFECT
UNTIL 900 PM CDT.
Hazardous weather outlook, Aug 19, 4:58 PM CDT, 2 hours 22 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE NORTH AND WEST OF A SABETHA TO
MANHATTAN TO ABILENE LINE DURING THE EVENING HOURS. A FEW OF THESE
THUNDERSTORMS MAY REACH SEVERE LIMITS PRODUCING LARGE
HAIL...DAMAGING WIND GUSTS...DANGEROUS LIGHTNING AND BRIEF HEAVY
RAINFALL. ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE REMAINDER OF
THE REGION THIS EVENING. THE SEVERE THUNDERSTORM THREAT WILL
DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE REGION WEDNESDAY
AND THURSDAY.

HOT TEMPERATURES WILL ALSO CONTINUE WEDNESDAY WITH AFTERNOON HEAT
INDICES OF 102 TO 107 EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING NORTH AND WEST OF A COUNCIL
GROVE TO HARVEYVILLE TO OSKALOOSA LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 19, 5:54 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    HANOVER                   KS    60 MPH TSTM GUST
08/19/03   WASHINGTON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:47 PM CDTSevere Thunderstorm WarningTOPShawnee43 min
Aug 20, 4:48 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa27 min
Aug 20, 5:31 PM CDTSevere Thunderstorm WarningTOPShawnee29 min
Aug 20, 5:59 PM CDTSevere Thunderstorm WarningTOPDouglas, Shawnee31 min
Aug 20, 6:06 PM CDTSevere Thunderstorm WarningTOPMarshall39 min
Aug 20, 6:16 PM CDTSevere Thunderstorm WarningTOPDickinson44 min
Aug 20, 6:50 PM CDTSevere Thunderstorm WarningTOPShawnee40 min
Aug 20, 6:51 PM CDTSevere Thunderstorm WarningTOPPottawatomie39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.